QUT ePrints

A three-dimensional finite volume method based on radial basis functions for the accurate computational modelling of nonlinear diffusion equations

Moroney, Timothy J. & Turner, Ian W. (2007) A three-dimensional finite volume method based on radial basis functions for the accurate computational modelling of nonlinear diffusion equations. Journal of Computational Physics, 225(2), pp. 1409-1426.

View at publisher

Abstract

We investigate the effectiveness of a finite volume method incorporating radial basis functions for simulating nonlinear diffusion processes. Past work conducted in two dimensions is extended to produce a three-dimensional discretisation that employs radial basis functions (RBFs) as a means of local interpolation. When combined with Gaussian quadrature integration methods, the resulting finite volume discretisation leads to accurate numerical solutions without the need for very fine meshes, and the additional overheads they entail.

The resulting nonlinear, algebraic system is solved efficiently using a Jacobian-free Newton–Krylov method. By employing the method as an extension of existing shape function-based approaches, the number of nonlinear iterations required to achieve convergence can be reduced while also permitting an effective preconditioning technique.

Results highlight the improved accuracy offered by the new method when applied to three test problems. By successively refining the meshes, we are also able to demonstrate the increased order of the new method, when compared to a traditional shape function-based method. Comparing the resources required for both methods reveals that the new approach can be many times more efficient at producing a solution of a given accuracy.

Impact and interest:

15 citations in Scopus
Search Google Scholar™
14 citations in Web of Science®

Citation countsare sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 7529
Item Type: Journal Article
Additional Information: For more information, please refer to the journal's website (see link) or contact the author. Author contact details: t.moroney@qut.edu.au
Keywords: Control volume, finite element, Jacobian, free Newton–Krylov, Unstructured tetrahedral mesh, Gaussian quadrature
DOI: 10.1016/j.jcp.2007.01.029
ISSN: 0021-9991
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > NUMERICAL AND COMPUTATIONAL MATHEMATICS (010300) > Numerical Analysis (010301)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Copyright Owner: Copyright 2007 Elsevier
Deposited On: 10 May 2007
Last Modified: 29 Feb 2012 23:37

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page